North Dakota, 2009

Funnel Cloud in North Dakota, July 3, 2009

July 3, 2009 · NWS FGF · 1 event in 1 county or zone

Scattered slow moving showers developed over southeast North Dakota late in the afternoon of the 3rd. Although the cells did not produce any severe weather, some of the cells did produce funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Scattered slow moving showers developed over southeast North Dakota late in the afternoon of the 3rd. Although the cells did not produce any severe weather, some of the cells did produce funnel clouds. Due to their slow movement, they also dropped a lot of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 3, 2:28 PM CST, 32 minutes earlier.

Area forecast discussion, Jul 3, 2:28 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
328 PM CDT FRI JUL 3 2009

.SHORT TERM...
MAIN FORECAST CHALLENGES IS PCPN. WHEN LOOKING AT THE LATEST SURFACE
ANALYSIS...AN AREA OF HIGH PRESSURE IS IN SASK AND MB...WITH A
RIDGE AXIS EXTENDING INTO CENTRAL ND. AN AREA OF LOW PRESSURE IS
CENTERED IN W NE...WITH AN INVERTED TROF INTO NE SD. WHEN LOOKING
AT THE MODELS...ENDED UP USING A MODEL COMPROMISE FOR THE
FORECAST. THE NAM AND ECMWF APPEAR TO HAVE THE BEST HANDLE ON THE
CURRENT PCPN TRENDS...AND THE ADJMAVBC GRIDS WORKED PRETTY WELL
FOR TEMPS.

WHEN LOOKING AT THE LATEST AREA RADARS...MOST OF THE CONVECTIVE
ACTIVITY REMAINS IN CENTRAL ND...CENTRAL AND E SD. A FEW ISOLD TSRA
HAVE DEVELOPED IN SE ND AND WC MN WHERE PLENTY OF INSOLATION TODAY
HAS ALLOWED CONVECTIVE TEMPS TO BE REACHED. THUS...EXPANDED POPS FOR
THIS EVENING TO COVER MORE OF AN AREA S OF A FAR TO PKD LINE.
EXPECTING TSRA TO DISSIPATE THIS EVENING ONCE LOSE DAYTIME HEATING.
DECREASING CLOUDINESS ANTICIPATED AFTER MIDNIGHT TONIGHT.

AS THE RIDGE AXIS SHIFTS INTO THE RED RIVER VALLEY FOR SAT AND SAT
NIGHT...ANOTHER SHORTWAVE DROPS DOWN IN THE UPPER LEVEL FLOW AND
COULD SET OFF SOME LATE AFTERNOON/EARLY EVENING TSRA FOR PARTS OF NE
ND. OTHERWISE...EXPECT REST OF AREA TO STAY DRY FOR INDEPENDENCE
DAY. SURFACE HIGH PRESSURE REMAINS OVER THE N PLAINS INTO MON...SO
KEPT THE FORECAST DRY.

.LONG TERM (TUE-FRI)...
MAIN IDEA FOR THE UPCOMING EXTENDED PERIOD IS WARMER AND
MORE ACTIVE AS UPPER LEVEL PATTERN TURNS MORE SW. MAIN GUIDANCE
PACKAGES DEPICT H500 RIDGE AXIS OVER N PLAINS ON DAY 4 TUE...
WHICH IS LIKELY TO BE DRY FOR THE MOST PART. AFTER THAT...BROAD
SW FLOW WILL MOVE WAVES OF LOW PRESSURE ALONG A NE TO SW ORIENTED
MEAN FRONTAL BOUNDARY. THIS IS LIKELY TO PERSIST WED INTO THU...
WITH AMPLE GULF MOISTURE INSPIRING PERIODIC CONVECTIVE EPISODES
DURING THIS TIME. A SHIFT IS POSSIBLE SOMETIME ON FRI...AS A COLD
FRONT PUSHES E OF THE REGION AND HIGH PRESSURE NUDGES IN FROM THE
NW.

&&

.AVIATION...
VFR CIGS THROUGH SAT WITH AFTERNOON CU DISAPPEARING TOWARD
SUNSET AND ONLY MID LEVEL AC THEREAFTER. WINDS EXPECTED
TO BE VARIABLE AT LESS THAN 10 KTS IN THIS WEAK FLOW REGIME.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG/WJB
Hazardous weather outlook, Jul 3, 5:10 AM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
610 AM CDT FRI JUL 3 2009

MNZ003-029-030-040-NDZ038-039-049-052-053-041200-
CLAY-WILKIN-WEST OTTER TAIL-GRANT-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-
610 AM CDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS A PORTION OF SOUTHEAST
NORTH DAKOTA AND ADJACENT PORTIONS OF MINNESOTA THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS A PORTION OF EASTERN
NORTH DAKOTA ON SATURDAY. THUNDERSTORMS ARE ALSO POSSIBLE LATE
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ001-002-004>009-013>017-022>024-027-028-031-032-NDZ006>008-
014>016-024-026>030-054-041200-
WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-EAST OTTER TAIL-WADENA-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-WESTERN WALSH COUNTY-
610 AM CDT FRI JUL 3 2009

...RIVER FLOODING CONTINUES FOR A FEW LOCATIONS ACROSS
THE NORTHERN RED RIVER BASIN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS A PORTION OF EASTERN
NORTH DAKOTA AND NORTHWEST MINNESOTA ON SATURDAY. THUNDERSTORMS
ARE ALSO POSSIBLE LATE TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

The radar

The Fargo/Grand Forks radar (KMVX), 148 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Richland

When
July 3, 3:00 PM CST to 3:40 PM CST
Where
Richland County, 3.34 mi W of Wahpeton
Reported by
Law Enforcement
Coordinates
46.270, -96.670

A series of weak and short lived funnel clouds formed between Wyndmere and Wahpeton.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169180.